Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 36, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 31, 2011, 5:35 PM MDT for Grant County, New Mexico. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2011, 5:35 PM MDT (23:35 UTC)
- Expired
- Jul 31, 2011, 6:15 PM MDT
- In force
- 40 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Grant County, NM
The radar
The El Paso radar (KEPZ), 182 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:35 PM MDT | HAIL 1.75 | Hurley, NM | BRIEF PERIOD OF GOLFBALL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
917 WUUS54 KEPZ 312335 SVREPZ NMC017-010015- /O.NEW.KEPZ.SV.W.0036.110731T2335Z-110801T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 535 PM MDT SUN JUL 31 2011 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO... * UNTIL 615 PM MDT * AT 525 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF SILVER CITY...MOVING NORTHWEST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... SILVER CITY... LITTLE WALNUT VILLAGE... ARENAS VALLEY... COBRE... NORTH HURLEY... TYRONE... PINOS ALTOS... HURLEY... FORT BAYARD... SANTA CLARA... MCMILLAN CAMPGROUND... CHERRY CREEK CAMPGROUND... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. && LAT...LON 3286 10849 3300 10825 3268 10803 3258 10821 TIME...MOT...LOC 2335Z 145DEG 12KT 3271 10818 $$ FAUSETT
2 follow-up statements
781 WWUS54 KEPZ 312359 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 559 PM MDT SUN JUL 31 2011 NMC017-010015- /O.CON.KEPZ.SV.W.0036.000000T0000Z-110801T0015Z/ GRANT NM- 559 PM MDT SUN JUL 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRANT COUNTY UNTIL 615 PM MDT... AT 548 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED...WHICH EARLIER PRODUCED GOLFBALL SIZE HAIL. THIS STORM WAS LOCATED NEAR SILVER CITY...MOVING NORTHWEST AT 15 MPH AND WEAKENING...BUT TWO MORE STORMS HAVE DEVELOPED IN THE WARNING AREA NEAR HURLEY AND HAVE THE POTENTIAL OF DROPPING QUARTER SIZE HAIL. LOCATIONS IMPACTED INCLUDE... SILVER CITY... LITTLE WALNUT VILLAGE... ARENAS VALLEY... COBRE... NORTH HURLEY... TYRONE... PINOS ALTOS... HURLEY... FORT BAYARD... SANTA CLARA... MCMILLAN CAMPGROUND... CHERRY CREEK CAMPGROUND... LAT...LON 3286 10849 3300 10825 3268 10803 3258 10821 TIME...MOT...LOC 2355Z 145DEG 12KT 3276 10823 $$ FAUSETT
849 WWUS54 KEPZ 010009 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 609 PM MDT SUN JUL 31 2011 NMC017-010017- /O.EXP.KEPZ.SV.W.0036.000000T0000Z-110801T0015Z/ GRANT NM- 609 PM MDT SUN JUL 31 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY WILL EXPIRE AT 615 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM AND OTHER THUNDERSTORMS IN CENTRAL GRANT COUNTY. LAT...LON 3286 10849 3300 10825 3268 10803 3258 10821 TIME...MOT...LOC 0007Z 145DEG 12KT 3279 10826 $$ FAUSETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:08 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 31, 3:08 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 308 PM MDT SUN JUL 31 2011 .SYNOPSIS... WE WILL SEE OUR RAIN CHANCES BEGIN TO DECLINE STARTING MONDAY WHILE OUR TEMPERATURES WILL BEGIN TO CLIMB HIGHER. UPPER LEVEL HIGH PRESSURE WILL SLOWLY BUILD BACK INTO WEST TEXAS AND NEW MEXICO THIS WEEK. THIS FEATURE WILL REDUCE OUR RAIN CHANCES FOR MOST OF THE COMING WEEK AND GIVE US ABOVE NORMAL TEMPERATURES. MANY LOWLAND LOCATIONS WILL FLIRT WITH THE TRIPLE DIGIT MARK MUCH OF THIS WEEK. && .DISCUSSION... ONE MORE EVENING OF DECENT RAIN CHANCES AND THEN A RETURN TO DRIER AND WARMER WEATHER. CURRENTLY THE REMNANT CIRCULATION OF TROPICAL STORM DON WILL MOVE ACROSS OR JUST SOUTH OF THE BOOTHEEL OF NEW MEXICO TONIGHT. RIGHT NOW IT DOESN'T SEEM LIKE IT WILL BE MUCH OF A FACTOR IN OUR FORECAST. IT MAY GIVE HIDALGO AND WESTERN GRANT COUNTIES SOME SLIGHTLY BETTER RAIN CHANCES. THE REST OF US WILL HAVE TO DEPEND ON SOME SURFACE HEATING AND AN OCCASIONAL OUTFLOW BOUNDARY TO GET SOME THUNDERSTORMS TONIGHT. ON MONDAY THE UPPER LEVEL RIDGE WILL BEGIN TO REASSERT ITSELF INTO OUR WEATHER. AS A MATTER OF FACT BOTH THE GFS AND NAM HAVE US ESSENTIALLY RAIN FREE FOR MONDAY AND TUESDAY. I'M NOT GOING THAT FAR AS I DO THINK ENOUGH LEFT OVER MOISTURE WILL LINGER TO CONTINUE TO GIVE US A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. BY WEDNESDAY DESPITE THE UPPER HIGH BEING STILL VERY NEAR TO US THE GFS PULLS THE MOISTURE PLUME AND ASSOCIATED POPS BACK OVER NEW MEXICO. THE NAM ON THE OTHER HAND WILL HAVE NOTHING TO DO WITH THAT. I'VE LEANED MORE TOWARD THE NAM SOLUTION...BUT I HAVE CONTINUED OUR SLIGHT CHANCE POPS FOR MOST THE LOWLAND LOCATIONS. FOR THE WEEKEND THE GFS CONTINUES TO KEEP THE MOISTURE PLUME ON US...BUT WITH THE HIGH STILL IN OUR NEIGHBORHOOD I HAVEN'T INCREASED THE POPS ANY...STILL KEEPING THEM AT THE SLIGHT CHANCE LEVEL. LOOKING AT THE TEMPERATURES...MONDAY WILL BEGIN OUR WARM UP AS THE UPPER LEVEL RIDGE BUILDS BACK INTO WESTERN TEXAS. THE HIGHS ON MONDAY WILL BE RUNNING TWO TO FOUR DEGREES ABOVE NORMAL. FOR TUESDAY THROUGH FRIDAY WE WILL SEE HIGHS RUNNING FOUR TO SIX DEGREES ABOVE NORMAL. THAT WILL BRING HIGHS FOR MOST LOWLAND LOCATIONS RIGHT NEAR OR A DEGREE OR TWO ABOVE 100. FOR NEXT WEEKEND THE TEMPERATURES WILL DEPEND ON THE LOCATION OF THE HIGH AND WHATEVER (IF ANY) MOISTURE WE ADVECT IN. FOR NOW I'VE GONE WITH HIGHS RUNNING TWO TO FOUR DEGREES ABOVE NORMAL. && .AVIATION...VALID 01/00Z-02/00Z. MAINLY VFR CONDS WITH E-SE WINDS THRU PD. SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WILL CAUSE AREAS OF MVFR CIGS/VSBY. GUSTY WINDS AND SMALL HAIL ARE ALSO POSSIBLE WITH STORMS. EXPECT VSBY <2SM TSRAGS WITH SCT-BKN040-060 BKN120-150. WIND VCNTY TSTMS VRB25G45KT. THUNDERSTORMS WILL CONTINUE TO FAVOR HIGH TERRAIN AND AREAS WEST OF THE CONTINENTAL DIVIDE. && .FIRE DISCUSSION... DRIER AND WARMER CONDITIONS EXPECTED TO DEVELOP OVER THE COMING DAYS AS MOISTURE CURRENTLY OVER AREA MOVES WEST INTO ARIZONA. UPPER HIGH WILL REMAIN CENTERED OVER OKLAHOMA AND EXPAND WESTWARD WHICH IS WHAT WILL DRIVE DEEPER MOISTURE OUT OF AREA BUT THERE WILL CONTINUE TO BE ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN. HIGH TEMPERATURES WILL APPROACH 100 BY MIDWEEK OVER THE LOWLANDS WITH MINIMUM RELATIVE HUMIDITIES FALLING INTO THE MID TEENS IN MANY LOCATIONS. WINDS WILL CONTINUE TO REMAIN FAIRLY LIGHT WITH EAST TO SOUTHEAST WINDS ACROSS THE EAST AND WEST WINDS DEVELOPING ACROSS THE WEST. SOME MOISTURE IS EXPECTED TO RETURN TOWARD THE END OF THE WEEK WITH THUNDERSTORMS AGAIN POSSIBLE ACROSS THE FIRE DISTRICT. && && .PRELIMINARY POINT TEMPS/POPS... EL PASO 75 97 75 99 77 / 30 10 10 10 10 SIERRA BLANCA TX 71 96 71 96 74 / 20 10 10 10 10 LAS CRUCES 73 96 73 98 75 / 30 10 10 10 10 ALAMOGORDO 70 96 70 98 73 / 20 20 20 10 10 CLOUDCROFT 49 74 50 75 51 / 30 20 20 20 10 TRUTH OR CONSEQUENCES 70 94 70 97 73 / 30 20 20 10 20 SILVER CITY 63 86 62 88 63 / 40 30 30 20 20 DEMING 70 95 71 97 73 / 30 20 20 10 10 LORDSBURG 70 96 70 98 72 / 40 20 20 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && BRICE/GRZYWACZ
Hazardous weather outlook, Jul 31, 12:55 PM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1255 PM MDT SUN JUL 31 2011 NMZ022>025-030>032-TXZ055-056-011900- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1255 PM MDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR EVENING THUNDERSTORMS TONIGHT. A FEW STORMS MAY PRODUCE HEAVY RAIN...BUT MOST STORMS WILL MOVE THROUGH WITH ONLY BRIEF HEAVY RAIN...STRONG WINDS AND MAYBE SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RAIN CHANCES LOWER EACH DAY...WHILE THE TEMPERATURES WILL GET HIGHER. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:29 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.